Sunday, 31 January 2016

Anti-inflammatories part 1: Hydrocortisone, the Thug

The Thug

Hydrocortisone is prescribed to most eczema sufferers. The box says 'Effective relief for inflammation, irritation and itching.' True enough. The leaflet inside warns of two possible side effects: allergic reactions and stretch marks. Mmm, not quite the whole story.

Hydrocortisone (cortisol) is a glucocorticoid. Raised levels lead to:

Weight gain and obesity. Cortisol provides a potent fat storage signal especially in the abdominal region. An enzyme in belly fat converts inactive cortisol back to active cortisol. Not good.

Immune system suppression: susceptibility to colds and infections, slow wound healing, food allergies, cancer and autoimmune diseases.

Gastrointestinal problems

Cardiovascular disease. Constricts blood vessels and raises blood pressure.

Fertility problems. Disrupted sex hormones.

Reduce collagen synthesis.

Calcium store depletion. Inhibits bone healing.

Fluid retention.

Insomnia and mood disorders.

Now the doctors will very likely tell you that the levels of hydrocortisone in the creams are low and safe for long term use, but a number of the conditions above lead to the production of yet more cortisol in a positive feedback loop. And is it just coincidence that after 20 + years of topical steroid use Grace has at least seven of the above? In particular she has become more susceptible to skin infections, and also experienced some autoimmune blistering.

And now the shocker: steroid addiction.

The creams that initially suppressed the problem can become the cause of the problem. Localised rashes become widespread. Steroid resistance develops. Higher strengths are used. The problem escalates till there is nowhere left to go but withdrawal.

Withdrawal is a protracted and highly intense process. Steroid rebound is often described as hellish. It lasts for months to years. The ITSAN site advocates complete withdrawal and gives advice and support to sufferers. Everyone using or prescribing steroids should take account of this, but much more research needs to be done. When there is insufficient data doctors can become invested in a particular position and it is difficult to see the true picture. Looking at the evidence of bloggers gives a mixed picture with some achieving remarkable healing and others struggling with frequent flares.

Grace ran out of TS two weeks ago and is already in the early stages of withdrawal. So what to do?


Is it possible to achieve a softer landing by tapering TS?

Does TS cause a significant increase in circulating cortisol? To what extent does it suppress adrenal function?

No comments:

Post a Comment